Lisinopril

Help Support ValveReplacement.org:

LoveMyBraveHeart

Well-known member
Joined
Aug 6, 2019
Messages
90
Location
USA
Hi All!

Mathias is experiencing some troublesome symptoms or side effects (unsure which). He has had a dry, persistent cough for several weeks now. He coughs and ends up gagging and will vomit from the coughing occasionally. He also complains of a "hot, acidic" feeling stomach, a lump in his throat, and occasional regurgitation of acid or bile. I'm concerned, but have a couple thoughts on what it could be...

Lisinopril (ACE inhibitors in general, I think) are notorious for causing a hacking cough. We talked to his cardio and they have switched him to Losartan (any thoughts on this med from you experts?).

Acid reflux/GERD. Can this arise from OHS? Is there a fix for the acid reflux (he suffered from this before OHS occasionally too, but we could usually pin point triggers)? I hate to just put him on a medication like a PPI to just mask the symptoms and not get to the root of the issue.

Hiatal hernia. Anyone know the mechanism of how a hiatal hernia comes about? After his surgery, he was violently vomiting and curled into a ball for hours (ended up being cardiac tamponade causing those symtpoms) but could the violent vomiting have caused a hernia? If so, is there a simple fix that's not another surgery?

We have an appointment with his cardio next month and will be discussing all of this, I just want to get some info so I have time to wrap my head around questions I need to ask.

Otherwise, he is doing very well. He is getting some of his endurance back. Still is short of breath after going up stairs, but regains it very quickly. Has a good appetite, is sleeping decent, is happy and affectionate, has pretty good energy. Just the nagging cough and gagging.

Your opinions/thoughts/experiences, as always, are very appreciated. I want him to feel 100% again and not jump at every little cough or sneeze or tummy ache. But my over-sensitivity is my own issue to overcome. We finally set our wedding date, and I want him to be feeling close to perfect so we can enjoy the time ahead of us! I hope all of you are well and enjoying your week!
Jill
 

epstns

Premium User
VR.org Supporter
Joined
Dec 26, 2002
Messages
5,100
Location
Chicago area
I would recommend a detailed visit with his cardio, and maybe his internist. I, too, had GERD prior to valve replacement, and it sure hasn't gotten any better. Also, the meds given during surgery can wreak havoc with your intestinal/digestive systems for quite a while, so he may need some different meds for GERD for a while.

I do not take lisinopril, but I think my metoprolol is similar. I still occasionally have a hacking cough, but it is a light cough that is just enough to be an annoyance. It comes and goes with no rhyme or reason.

I know nothing about hiatal hernias, but a couple of months post-op I developed a minor umbilical hernia from straining. I had it repaired as an out-patient procedure and haven't heard from it since. It was uncomfortable, and I could see it, so I had it fixed.

Mathias is far enough out from his most recent surgery that post-op complications are not on the doc's mind. It may be necessary to review his complete history since last surgery with the cardio to re-think causes and plans.
 

Angie

Administrator
Staff member
Admin
Joined
Apr 9, 2019
Messages
72
Location
SE USA
I cannot take that for high blood pressure due to the cough side effect. Took months to figure it out and get the meds changed, and I am not a valve replacement person - just regular medium high blood pressure.
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,147
Location
MO USA
I take lisnopril and have a mild persistent cough. It's not uncommon. Mine doesn't effect my life. I've been offered a different drug but since it doesn't bother me and I'm on a low dose, I didn't change. They told me at the time that there are a lot of choices. Just be aware, some choices can effect sexual functionality in men more than others. If your husband didn't have high BP before surgery, make sure you ask about getting him off those BP meds. I had high BP before surgery. After surgery I was on three drugs for BP, now just two and I've dropped the dose in one to 1/2. If I lose weight, they promised me none...:)
 

LoveMyBraveHeart

Well-known member
Joined
Aug 6, 2019
Messages
90
Location
USA
If your husband didn't have high BP before surgery, make sure you ask about getting him off those BP meds. I had high BP before surgery. After surgery I was on three drugs for BP, now just two and I've dropped the dose in one to 1/2. If I lose weight, they promised me none...:)
He did have a high BP before surgery, unfortunately. So I think the BP meds will be life long. Thankfully, they switched him to a medication he had taken before surgery but switched off of it due to GI upset and restless sleep. However, we talked with his cardio about those "side effects" possibly being related to his impending surgery...he was taking it about 1.5 months before surgery along with some other meds he is no longer taking. We agreed it was worth a shot anyway, and will revisit the conversation when we see the cardio in December. Hopefully he wont have any side effects from it this time around. So far he has been off Lisinopril for 3 days and I have noticed a reduction in both the frequency and force behind his coughs. Can the side effects drop away that fast? I am not complaining. Here's hoping the good things continue...I like having the old Mathias back :)
 

Latest posts



Top